Alert archive / South Dakota / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 29, NWS Aberdeen, SD

June 16, 2014Jones County, Stanley County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 16, 2014, 7:33 AM CDT for Jones County, Stanley County, South Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2014, 7:33 AM CDT (12:33 UTC)
Expired
Jun 16, 2014, 8:15 AM CDT
In force
42 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Jones County, SD, Stanley County, SD

The radar

The Rapid City radar (KUDX), 169 km from the middle of the area, began a volume at 12:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 0.6 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2014-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2014-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1844 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 6:53 AM CDT, 40 minutes earlier.

Area forecast discussion, Jun 16, 6:53 AM CDT, 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
653 AM CDT MON JUN 16 2014

.UPDATE...
SEE BELOW FOR AN UPDATED AVIATION FORECAST DISCUSSION.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...MONDAY THROUGH WEDNESDAY.
BOTTOM LINE UP FRONT! THE FORECAST IS SHAPING UP FOR A VERY
ACTIVE SEVERE WEATHER DAY ACROSS EASTERN SD. SEVERE WEATHER
PARAMETERS VERY IMPRESSIVE FOR SUPERCELL THUNDERSTORM AND
POSSIBLE TORNADOES. MAIN AREA OF CONCERN FOR THE STRONGEST STORMS
WILL MOST OF EASTERN SD ALONG AND WEST OF THE JAMES RIVER VALLEY
LATE MORNING THROUGH EARLY EVENING.

MODELS ARE MOSTLY INDICATING THUNDERSTORMS WILL INITIATE THIS
MORNING AFT 12Z IN SOUTH CENTRAL SD AND TRACK NORTHEAST.
EXTREMELY IMPRESSIVE SURGE OF MOISTURE AND INSTABILITY WILL PUSH
NORTHWARD THIS MORNING AS 50KT LOW LEVEL JET CRANKS UP. WARM
FRONT WILL STRETCH ACROSS THE EASTERN PORTION OF SD BY EARLY
AFTERNOON. DEWPOINTS WILL SURGE 10-15 DEG THIS MORNING. ONLY FLY
IN THE OINTMENT IS THAT PEAK HEATING POTENTIAL MAY NOT BE
REALIZED WITH EARLY CONVECTION KICKING OFF. HOWEVER...WITH STRONG
MOISTURE AND INSTABILITY....AND IMPRESSIVE SHEAR/JET
DYNAMICS...STRONG AND SEVERE THUNDERSTORMS SHOULD NOT BE A
PROBLEM. CIPS ANALOGS SHOWING A VERY STRONG CORRELATION FOR
SEVERE WEATHER WITH THIS PATTERN. SEVERE STORMS SHOULD END EARLY
THIS EVENING AS THE LOW LEVEL JET TAKES FOCUS OVER SOUTHERN MN.

FOR TUESDAY...WARMER TEMPS AND MOIST AIRMASS REMAIN IN PLACE.
MODELS POINTING OUT ANOTHER ROUND OF CONVECTION ACROSS NORTHERN
SD NEAR THE WARM FRONT. SPC HAS THIS AREA IN SLIGHT RISK FOR
SEVERE WEATHER AGAIN. THIS UNSTABLE PATTERN CONTINUES INTO
WEDNESDAY AS STRONG UNSTABLE SOUTHERLY FLOW CONTINUES WITH
SHORTWAVES MOVING THROUGH. CAN NOT RULE OUT ANOTHER ROUND OF
SEVERE WEATHER ON WEDNESDAY. SPECIFIC TIMING FOR PRECIP DURING
THE PATTERN WILL BE TRICKY AS WELL AS NOCTURNAL ACTION A GOOD
BET.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY
AT THE START OF THE PERIOD...LOW PRESSURE ENERGY IN A LONGWAVE
TROF IS LIFTING NORTH-NORTHEASTWARD ACROSS THE CENTRAL AND
NORTHERN PLAINS. ITS ATTENDED SYNOPTIC SCALE FRONTAL BOUNDARY IS
ACCOMPANYING IT. SAID WEATHER FEATURES SHOULD BE THROUGH THIS CWA
BY MID AFTERNOON ON THURSDAY...SIGNALING A PERIOD OF DRIER AND
SLIGHTLY COOLER WEATHER CONDITIONS FOR THE END OF THE WEEK. AS
THIS SYSTEM PUSHES THROUGH WEDNESDAY NIGHT/THURSDAY...THERE IS NO
LACK OF INGREDIENTS FOR DEEP CONVECTION. LLM AND DEEP LAYER SHEAR
ALL SUPPORT AT LEAST STRONG CONVECTION DEVELOPING/MOVING THROUGH
THIS CWA. PWATS ARE ALSO RATHER HIGH...SO THERE COULD BE SOME
ISSUES STEMMING FROM POSSIBLE HEAVY RAINERS...TOO.

THE PREFERRED 00Z ECMWF SOLUTION PUSHES THIS UPPER LOW CIRCULATION
THROUGH THE REGION INSTEAD OF CLOSING/CUTTING IT OFF AND LEAVING
IT TO MEANDER OVER THE NORTHERN PLAINS LIKE THE GFS/CANADIAN
SUGGEST. THESE DIFFERENCES REALLY START SHOWING UP BY LATE
THURSDAY NIGHT. LEFT THE NOTEWORTHY MODEL DISCREPANCIES TO
ALLBLEND GUIDANCE TO SORT OUT FOR NOW.

&&

.AVIATION...
12Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

THERE IS SOME INDICATION THAT A LOW LEVEL WIND SHEAR EVENT IS
UNDERWAY AT KPIR...WITH LIGHT EAST-SOUTHEAST WINDS AT THE
SURFACE...BUT UPWARDS OF 40 TO 45 KNOTS OF WIND OUT OF THE
SOUTH-SOUTHWEST BETWEEN 1500-2000FT AGL. THERE IS ALSO A LINE OF
STORMS HEADING FOR THE KPIR TERMINAL THIS MORNING...ARRIVING
SOMETIME BETWEEN 13Z AND 14Z THIS MORNING. THAT MAY BE THE ONLY
ROUND OF STORMS THAT KPIR SEES TODAY. WILL CONTINUE TO MONITOR.

KATY/KABR/KMBG WILL LIKELY BE IN AND OUT OF SHOWERS AND STORMS
THROUGHOUT THE DAY TODAY INTO THIS EVENING. BETWEEN STORMS...VFR
CONDITIONS SHOULD BE PREVAILING. WITHIN STORMS...HEAVY
RAIN...LARGE HAIL AND DAMAGING WINDS ARE ALL POTENTIAL WEATHER
TYPES...ALONG WITH SUB-VFR FLT CAT CONDITIONS. AFTER 00Z THIS
EVENING...MVFR CIGS COULD DEVELOP AT ANY OF THE FOUR TERMINALS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...DORN
SHORT TERM...SCARLETT
LONG TERM...DORN
AVIATION...DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 16, 4:13 AM CDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
413 AM CDT MON JUN 16 2014

SDZ003-004-009-015-016-033>035-045-170915-
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-JONES-
413 AM CDT MON JUN 16 2014 /313 AM MDT MON JUN 16 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS MORNING AND
SPREAD NORTH. A FEW STORMS COULD BECOME SEVERE WITH HAIL AND
STRONG WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN THROUGH THE EXTENDED PORTION
OF THE FORECAST. A CHANCE OF SEVERE THUNDERSTORMS EXISTS AGAIN
FOR TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND EARLY EVENING.

MNZ039-046-SDZ005>008-010-011-017>023-036-037-048-051-170915-
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HYDE-HAND-LYMAN-
BUFFALO-
413 AM CDT MON JUN 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP LATE MORNING AND EARLY AFTERNOON TODAY
AND PERSIST THROUGH EARLY EVENING. SEVERE THUNDERSTORMS ARE LIKELY
WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. A TORNADO CAN NOT BE
RULED OUT WITH ANY THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN THROUGH THE EXTENDED PORTION
OF THE FORECAST. A CHANCE OF SEVERE THUNDERSTORMS EXISTS AGAIN
FOR TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY TODAY THROUGH EARLY EVENING.

In the hours before

Special weather statement, Jun 16, 6:23 AM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
623 AM CDT MON JUN 16 2014

SDZ005-006-010-161200-
BROWN-EDMUNDS-MCPHERSON-
623 AM CDT MON JUN 16 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN
EDMUNDS...SOUTHEASTERN MCPHERSON AND WESTERN BROWN COUNTIES UNTIL 700
AM CDT...

AT 621 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF IPSWICH...MOVING NORTHEAST
AT 40 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE PEMBROOK COLONY...IPSWICH...
CRAVEN CORNER...PLAINVIEW COLONY...DEERFIELD COLONY...MINA...LEOLA...
LONG LAKE COLONY...WETONKA...GRASSLAND COLONY AND RICHMOND LAKE REC
AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

KEARNS

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:03 AM CDTSevere Thunderstorm WarningABRJones, Lyman42 min
Jun 16, 7:37 AM CDTSevere Thunderstorm WarningABRLyman53 min
Jun 16, 8:04 AM CDTSevere Thunderstorm WarningABRBuffalo, Hughes, Hyde, Lyman, Stanley41 min
Jun 16, 8:45 AM CDTSevere Thunderstorm WarningABRHughes, Hyde, Lyman, Stanley45 min
Jun 16, 8:50 AM CDTSevere Thunderstorm WarningABRHughes, Stanley, Sully40 min
Jun 16, 10:04 AM CDTSevere Thunderstorm WarningABRFaulk, Hand, Spink41 min
Jun 16, 10:08 AM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Hughes, Hyde, Lyman52 min
Jun 16, 10:27 AM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Hyde, Lyman48 min
Jun 16, 2:41 PM CDTAreal Flood WarningABRTraverse50 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.